Risperdal and Weight Gain

Is there a connection between Risperdal and weight gain? Studies have shown that up to 5 percent of people taking Risperdal reported weight gain as a side effect of the medication. While a small amount of weight gain is typical when taking Risperdal, some people can gain very large amounts of weight while taking the medicine.

Does Risperdal Cause Weight Gain?

Weight gain is a common side effect of Risperdal® (risperidone). Weight gain with Risperdal occurs in up to 5 percent of people. While a small amount of weight gain (about one pound) is typical during treatment with Risperdal, some people can gain very large amounts of weight while taking the medication. This weight gain is thought to increase the risk of diabetes (see Risperdal and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Risperdal, make sure to talk with your healthcare provider.
 

Risperdal and Weight Gain: Suggestions

If you are noticing a small, unexplained weight gain with Risperdal, there are some things that you can do. Some suggestions include:
 
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
o Lean meats, poultry, fish, beans, eggs, and nuts.
  • Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
     
  • Participating in regular physical activity for at least 30 minutes a day on most days of the week.
     
  • Limiting your intake of alcohol.
     
(Click BMI Calculator to see if your weight is within a healthy range.)
 
Substance Abuse in Teens With ADHD

Risperdal Medication

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.